Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
158 Doctors are Online

Is it safe to give meftal spas to 7 year child having stomach pain?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2007
Answered : 443 Questions
Hi I wanted to check if I could give Meftaf saps tablet to my 7 year olf son 38kg weight, who is complaining of stomach pain, he has vomited as well about 2 times, meftal syrup 7ml has not been of much relief
Posted Fri, 10 Aug 2012 in Child Health
Answered by Dr. Sourav Ganguly 1 hour later

Your son is suffering from abdominal pain and two episodes of vomiting, which is usually due to difficult movement of bowel (pain occur off and on whenever gut moves).
Following infection of gut or indigestion due to contaminated food these symptoms can occur.

I advise you to do the following-

1. Feed him a liquid diet first like plain water, fresh juice which is not sour; if he tolerates that try soft bland food
2. Avoid milk and milk products
3. If he continues to vomit please take him to the paediatrician
5. Watch out for diarrhoea and fever
6, Give a Proton pump inhibitor (like omeprazole or lansoprazole granule)
7. You can add dicyclomine (an antispasmodic) which relaxes the gut muscle and will give some relief in his stomach pain.

8. Oral antibiotics can be started.

Now about meftal spas, it is an analgesic+antispasmodic drug. It can be used in stomach pain particularly in women having dysmenorrhoea. As it is an analgesic (NSAID) so it has lots of side effects like- gastritis, gastric erosion and gastric ulcer, Sleepiness, diarrhea, abdominal crunches, constipation, vomiting, gas, unusual heart burn etc. So it can only be used safely in stomach pain when a PPI (like omeprazole) or H2 antagonist (like ranitidine, famotidine etc.)
So please try to avoid meftal spas in your son as it may aggravate his stomach pain by causing gastritis/gastric erosion/gastric ulcer and also can cause vomiting as a side effect. Dicyclomine will reduce his stomach pain.

Your child should be done scanning of the abdomen, some routine blood investigations (like complete blood count) to diagnose the disease.

Consult your physician, tests to be done and advice to be followed based on his prescription.

Hope I have answered your query. If you have any further questions I will be happy to help.
If you do not have any clarifications, you can close the discussion and rate the answer and please write a review.

Wish you good health.

Dr Sourav Ganguly
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Pediatrician

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor